Printer-friendly version

Pathology and causes of  Drug allergies

Drug allergies, are a group of symptoms caused by an allergic reaction to a drug (both oral and injectable). The immune system tries to defend or fight against a certain medicine and this leads to symptoms in local areas: redness and swelling, itchiness, rashes, fever, muscle and joint pain in mild cases; and difficulty breathing, a drop in blood pressure, reduced heart rate, peeling skin, eyes, nose and nose membranes congested with blood, kidney damage, swollen lymph nodes, nephritis and anaphylactic shock. In theory, all medicines can lead to allergic reactions. However, the most common ones that do this include antibiotics, insulin, radioactive contrast agents, anaesthetic, aspirin, non-steroid anti-inflammatory drugs, vitamins, food additives and opioids.

These allergic reactions are not dose-related. They are seen in few sensitive patients.

Our immune system is a natural defence mechanism. It activates a series of changes to protect the body and to eliminate all foreign objects (often large molecules) whose nature is different from its own. However, in the process, there may be abnormal symptoms, which are allergic reactions. The intensity of these symptoms depends on different individuals.

Most drugs are small molecules, which do not draw any ‘attention’ and do not cause the immune system to react. However, it is not the case for some medicines. In the drug metabolism, the metabolites are conjugated with large molecules in the body. This will cause the immune system to give allergic reaction. Some persons are only allergic to certain drugs. So when treating them, doctors may use a different drug with similar treatment effects but a different structure. But still, there are many who have a ‘cross allergy’ of a wide range of medicines. They may not experience any symptoms when taking allergy drugs for the first time but after a period of time when using the same drug again. 

The risk and intensity of drug allergies depends on genetic factors, sex, age, and medication and medical history. There is no known predicting factor for allergic reaction.

Antibiotics like penicillins and cephalosporins are most likely to trigger allergic reactions and causing severe symptoms. The chemical structure of these two types of antibiotics, after metabolism, will conjugate with proteins in the body and form larger molecules, which are antigenic (i.e. which can cause the immune system to react). Insulin protein is a large molecule and may lead to topical reactions. As for radioactive contrast agents, less than 2% of patients are allergic to it.

Moreover, patients may feel uncomfortable after taking medicine. This is known as drug intolerance and it is not the same as drug allergies. The patients may have one or a number of symptoms like nausea, vomiting, diarrhoea, colic, abdominal pain, or light-headedness. The reactions caused by the medicine in the body are often mistaken to be allergies. For example, the calcium antagonists and ACE inhibitors in the agents that lower blood pressure may lead to fainting and low blood pressure; beta-receptor antagonists may cause the heart to beat slower. All these are different from drug allergies in such a way that the immune system is not involved.

Adverse drug reactions are either predictable or non-predictable.

Predictable adverse drug reactions
These are usually the effects caused by medicines, though not all users experience them. The probability of occurrence can be predicted and it directly depends on the dosage used. For example, some drugs that lower blood pressure may cause the users to cough. This is more common in Asians than in Europeans.

Non-predictable adverse drug reactions
These vary from individual to individual and do not depend on the properties or dose of the medicine. Only a few persons experience them.

Drug allergies refer to these unpredictable reactions. When prescribing a certain medicine, a doctor cannot predict whether a patient will be allergic or not. If you feel anything wrong after taking a drug, stop immediately. Inform the doctor and receive treatment for the symptoms and replace it with another drug that treats the same condition.